NUS Pharmacy Associate Professor Alexandre Chan said that it was timely to implement patient screening and a holistic intervention programme for breast cancer patients after a study revealed that close to 30 per cent of patients interviewed reported some degree of cognitive impairment one year after undergoing chemotherapy.
Breast cancer is the most prevalent cancer among Singaporean women. Between 2010 and 2014, more than 1,800 women were diagnosed with the condition in Singapore annually. Assoc Prof Chan, who is Deputy Head of NUS Pharmacy, said that cognitive impairment among breast cancer survivors is an important issue now because early stage breast cancer is treatable, with more than 90 per cent of patients surviving beyond five years.
However, the treatment also presents its own set of challenges. “The problem is when we catch people with breast cancer early on, we treat them very intensively. They’re exposed to so much chemotherapy treatment and are also at higher risk of long-term side effects. So after treatment, we will need to manage survivorship issues,” he explained.
The study led by Assoc Prof Chan involved 131 female patients with Stages I to III breast cancer. They were evaluated at four time points — prior to the start of chemotherapy; six weeks after chemotherapy started; 12 weeks after chemotherapy started; and approximately 15 months after the start of chemotherapy.
Both subjective and objective measures were used to assess cognitive decline. For the former, patients were asked whether they faced difficulty in areas such as concentration, memory, multitasking and verbal fluency using a validated questionnaire. The patients were also evaluated on their attention, memory, mental processing speed and speed of response using a computer-based software.
The researchers found that almost half of the respondents suffered from cognitive decline at some point during treatment and up to one year post-treatment, with about 30 per cent complaining of cognitive impairment one year after chemotherapy. A year after chemotherapy, about 15 per cent were objectively assessed to be suffering from memory challenges and close to 10 per cent experiencing issues with response speed. “At one-year post-treatment, these survivors should be back to normalcy and should not have any issues at all,” shared Assoc Prof Chan.
Assoc Prof Chan said that fatigue or limiting role functioning prior to the start of chemotherapy, as well as variations in self-perceived qualitative changes after two cycles of chemotherapy, are predictors of high risk of cognitive impairment. “Knowing that certain individuals have these problems at baseline or while they are undergoing treatment demonstrates that early intervention is necessary. Clinicians need to manage these symptoms early; otherwise, their cognitive decline in one year will come and that will affect their normalcy,” he elaborated.
Ms Chan Yoke, a graphic designer, can attest to cognitive impairment as a result of chemotherapy. In 2015, Ms Chan went through 16 sessions of chemotherapy, along with radiotherapy, as part of her treatment for breast cancer. “I became forgetful after chemotherapy started. I would walk from the kitchen to a room to get something, but once I reached the room, I would not be able to recall what I wanted,” she recounted in Mandarin. Now, some three years after the start of her chemotherapy, Ms Chan still grapples with the after-effects of her cancer treatment. “My memory did not go back to what it was like before I had cancer,” she shared. Her thought processes are also slower than they were prior to the start of her chemotherapy treatment.
Assoc Prof Chan said that as a start, it would be beneficial to increase awareness of cognitive impairment of breast cancer patients during treatment and survivorship, so that patients can better understand the changes they will experience. “A well-rounded holistic counselling programme will be very useful for our patients and survivors. However, I think more importantly, we should actively screen and manage patients at risk of cognitive impairment,” he said.